Is the “flare” response to initiation of LHRH therapy “real” or not?

For all of the past 30 years, it has been the accepted wisdom that starting a patient on medically induced androgen deprivation therapy (ADT, e.g., with leuproplide acetate/Lupron) during treatment of prostate cancer placed the patient at risk for an initial “flare” response that induced a short-term stimulus to serum testosterone levels and therefore to the development of any tumor. … READ MORE …

Bone scan “flare” associated with treatment with abiraterone acetate

A new paper in Clinical Cancer Research indicates that at least some men will have a short-term bone scan “flare” as a consequence of initiation of treatment with abiraterone acetate. The clinical significance of this flare is still to be fully evaluated. … READ MORE …

The LHRH “flare” reaction: do we really know what we thought we knew?

While it has never been categorically proven that adding an oral antiandrogen like flutamide or bicalutamide (Casodex) to injections of LHRH agonists (e.g., leuprolide actetate) improves overall patient survival, there had been little doubt in people’s minds that giving an antiandrogen for a week or two before a first LHRH agonist injection prevented the problem of disease “flare” associated with this first injection of the LHRH. … READ MORE …

Tuesday’s news update: November 18, 2008

Today’s news items include information about:

  • The potential of spinal MRI in diagnosis of men at risk for spinal metastasis
  • A review of data on use of PDE5 inhibitors to manage post-surgical erectile dysfunction
  • A “flare” phenomenom associated with docetaxel therapy in some patients
  • The current status of the STAMPEDE clinical trial … READ MORE …